Montana, 2008

Hail in Montana, July 23, 2008

July 23, 2008 · NWS MSO · 4 events in 3 counties and zones

A trough of low pressure moved across the Northern Rockies on 07/23/2008. This resulted in several reports of larger than penny size hail across Western Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A trough of low pressure moved across the Northern Rockies on 07/23/2008. This resulted in several reports of larger than penny size hail across Western Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 23, 1:23 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 23, 1:23 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT WED JUL 23 2008

.DISCUSSION...A LOW PRESSURE SYSTEM WILL MOVE ALONG THE CANADIAN BORDER
THIS AFTERNOON AND EVENING. THIS SYSTEM WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS NORTHWEST MONTANA.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL
HAIL. THE CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET THIS
EVENING...EXCEPT FOR A FEW SHOWERS ACROSS THE GLACIER PARK REGION.
THE UPPER LEVEL FLOW WILL TRANSITION TO NORTHWESTERLY ON THURSDAY
WHICH SHOULD KEEP A FEW SHOWERS LINGER ALONG THE NORTHERN PART OF
THE CONTINENTAL DIVIDE. A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE NORTHERN ROCKIES ON FRIDAY. THIS RIDGE WILL CAUSE A WARMING
AND DRYING TREND. TEMPERATURES BY FRIDAY WILL BE AROUND 10 DEGREES
ABOVE NORMAL.

SATURDAY...SUNNY SKIES AND WARM TEMPERATURES UNDER A HIGH PRESSURE RIDGE.
EXPECT TEMPERATURES TO REACH THE LOW TO MID 90S IN THE VALLEYS.

SUNDAY AND MONDAY...A LOW PRESSURE TROF WILL SETUP OFF THE WASHINGTON
AND OREGON COAST. THIS WILL PRODUCE A GENERAL SOUTHWEST FLOW. A FEW
IMPULSES OF ENERGY WILL MOVE THROUGH THIS FLOW. AVAILABLE MID LEVEL
MOISTURE WILL BE LIMITED TO GET ENTRAINED IN THIS FLOW WHICH WILL LIMIT
THE POTENTIAL FOR THUNDERSTORMS MAINLY IN NORTHWEST MONTANA. TEMPERATURES
WILL COOL SLIGHTLY BUT REMAIN ABOVE NORMAL.

TUESDAY AND WEDNESDAY...THE POTENTIAL FOR SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL INCREASE UNDER INCREASING MONSOONAL MOISTURE
AND CONTINUED WEAK SHORT WAVES MOVING THROUGH THE NORTHERN ROCKIES.
EXPECT TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...LOW PRESSURE MOVING INTO THE REGION WILL KEEP CLOUDS
AROUND THROUGH SUNSET FOR MOST LOCATIONS. IN EXTREME NORTHWEST
MONTANA CLOUDS WILL BE LOW ENOUGH TO OBSCURE TERRAIN AT TIMES.
SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL MOVE ACROSS
NORTHERN IDAHO AND WESTERN MONTANA THROUGH MIDNIGHT PRODUCING
GUSTY WINDS AND SMALL HAIL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....RPN
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jul 23, 5:28 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
628 AM MDT WED JUL 23 2008

IDZ006-MTZ002-005>007-240300-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA
THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
SMALL HAIL AND GUSTY WINDS. ISOLATED STRONG STORMS ARE POSSIBLE ESPECIALLY
NEAR THE CONTINENTAL DIVIDE DURING THE EVENING HOURS. STORMS SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007>010-MTZ001-003-004-043-240300-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA
THIS AFTERNOON. SHOWERS ARE EXPECTED TO DEVELOP WITH ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF SALMON IDAHO. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 1:41 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      5 E SHOUP               45.38N 114.17W
07/22/2008                   LEMHI              ID   BROADCAST MEDIA

            LOCAL MEDIA RECEIVED REPORTS OF MINOR DEBRIS FLOWS ALONG
            THE SHOUP ROAD FROM BRIEF HEAVY RAINFALL THAT FELL ON THE
            UNSTABLE SLOPES.

0230 PM     FLASH FLOOD      1 SSE NORTH FORK        45.39N 113.99W
07/22/2008                   LEMHI              ID   BROADCAST MEDIA

            MINOR DEBRIS FLOWS WERE REPORTED ALONG US HIGHWAY 93 JUST
            SOUTH OF NORTH FORK.

0239 PM     HAIL             23 S SALMON             44.84N 113.89W
07/22/2008  E1.25 INCH       LEMHI              ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER
            AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND.

0305 PM     TSTM WND GST     SALMON                  45.18N 113.89W
07/22/2008  M66.00 MPH       LEMHI              ID   OFFICIAL NWS OBS

            RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT
            305 PM.

0310 PM     FLASH FLOOD      20 S SALMON             44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
            BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.

0310 PM     FLASH FLOOD      1 N SALMON              44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            A 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON
            AND CHALLIS DUE TO MUD/ROCK SLIDES.

0315 PM     FLASH FLOOD      ELLIS                   44.69N 114.05W
07/22/2008                   LEMHI              ID   NWS EMPLOYEE

            15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES
            OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.

0342 PM     HAIL             LEADORE                 44.68N 113.36W
07/22/2008  E0.75 INCH       LEMHI              ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZE HAIL

0345 PM     HAIL             2 N LEADORE             44.71N 113.36W
07/22/2008  E0.75 INCH       LEMHI              ID   PUBLIC

            LEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE
            HAIL.

0400 PM     TSTM WND DMG     LEADORE                 44.68N 113.36W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            NUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28
            NEAR THE LEADORE AREA.

&&

HENRY

The radar

The Missoula radar (KMSX), 61 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ravalli

When
July 23, 6:55 PM MST to 6:59 PM MST
Where
Ravalli County, 3 mi W of Stevensville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.500, -114.143

A trained spotter reported 1 1/2 inch diameter hail with a passing storm.

Hail, Granite

When
July 23, 7:20 PM MST to 7:27 PM MST
Where
Granite County, 5 mi W of Bearmouth
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
46.700, -113.425

The Saddle Mountian lookout reported up to penny size hail and heavy rain.

Hail, Ravalli

When
July 23, 7:23 PM MST to 7:27 PM MST
Where
Ravalli County, Victor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.420, -114.150

A trained spotter reported up to quarter size hail.

Hail, Missoula

When
July 23, 8:35 PM MST to 8:45 PM MST
Where
Missoula County, 9 mi SSE of Condon
Measured
1 in hail
Reported by
Public
Coordinates
47.450, -113.676

A member of the public reported 1 inch hail size with hail accumulation to 4 inches deep at Holland Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 127988, 127994, 127997, 127989.